News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Severe chest pain with exhalation


 jaysingsurrl - Sat Jan 10, 2009 9:24 am

I have a V.S.D that has never really caused me much trouble, but lately I am suffering from a moderate to severe chest pain when I exhale, or lie down. Lying down is extremely painful to the point where I have to sit straight up to sleep. With lying down I become painfully aware of my heart beat. Also experiencing shortness of breath and tightness over my whole chest. I was prescribed Naproxen in the E.R but it has done me no good so far. I was not told what was causing my pain. I am showing no other symptoms. My blood pressure, pulse, temp., and Oxygen level are all very normal. I don't think the E.R did me any good. any Idea whats causing it?
 John Kenyon, CNA - Thu Jan 15, 2009 11:39 pm

User avatar Hi there -

The likely reason you were prescribed naproxyn for the chest pain is that the ER staff suspected mild pericarditis (or pleurisy -- the pain and the treatment is the same). Usually with pericarditis the pain is aggravated by breathing and by lying flat on one's back, and is often relieved by sitting up and/or leaning forward; Also there may even have been some slight suggestion in the EKG (which I assume they did). Sometimes it doesn't respond to naproxyn, and assuming that's what they were thinking, when it doesn't, then the next step is usually steroids.

It's very rare for a VSD to cause this sort of symptom unless there's been some wholesale change, which is also very rare.

Apparently the ER visit didn't do what you needed it to do, which was to find a way to resolve the pain. For this reason, while you would appear to be OK in that there's no emergent problem, you still have this disruptive pain, so you might need to make an appointment with a doctor who will take the time to sort this out and prescribe something that will actually manage the pain til the problem resolves. It really does sound like pericarditis, which can be caused by a lot of things, but most often is due to a recent viral infection.

I hope this is helpful. Please follow up with us as needed. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here